Tainted <"https://www.yourlawyer.com/topics/overview/heparin">heparin manufactured by Baxter HealthCare has sickened more than 50 dialysis patients in a dozen states, but health officials still have no idea why the recalled heparin is causing the allergic reactions.Â The Baxter heparin is also suspected in four adverse reactions at a Florida hospital, one of which was fatal.Â Baxter recalled 9 lots of its tainted heparin vials last month, after they were linked to dozens of serious reactions at hospitals and dialysis clinics around the country.
Kidney patients receive heparin to prevent clotting of blood during the dialysis process.Â Generally, the reactions to the Baxter heparin have occurred within minutes of the drug being administered.Â According to the Centers for Disease Control (CDC) symptoms experienced by victims of the defective heparin included facial swelling, nausea, rapid heart beat and decreased blood pressure. Some of these reactions may be severe or life threatening, Baxter officials said when announcing last week’s recall.Â So far, these Baxter heparin side effects have been reported at 19 dialysis facilities in California, Florida, Minnesota, Missouri, New Jersey, New York, North Carolina, North Dakota, Ohio, Pennsylvania, West Virginia and Wisconsin.
CDC officials are also looking into allergic-type reactions to the Baxter heparin in seven cardiac patients in North Carolina who got Baxter-made heparin. They’re also looking into four cardiac cases in Florida, including one patient who died.Â The Florida death occurred at HealthPark Medical Center in Fort Myers, Florida.Â Lee Memorial Health System, which runs HealthPark, was among the first health care agencies to notify authorities andÂ Baxter about suspicions that heparin could be causing serious – andÂ in one case possibly fatal â€” reactions ins some patients.Â All of the Florida patients experienced shock and low blood pressure after receiving Baxter Heparin to prevent blood clots.
So far, Baxterâ€™s tainted heparin has been linked to 53 allergy type reactions, and the CDC is investigating 35 others.Â The heparin has been tested for bacteria and endotoxin, but neither was found.Â According to the CDC, the Baxter heparin cases are the largest national outbreak of treatment-related allergic reactions ever seen in dialysis patients.
Baxter has had problems with its heparin in the past.Â Last year, the Food and Drug Administration,Â in collaboration with Baxter, issued a two-page safety alert in February 2007 warning of the fatal dangers of mistaking high 10,000 unit and low 10 unit dose vials of heparin. The memo advised hospitals to double-check their inventory to ensure dispensing errors do not occur. The 2007 alert was issued after three infants died in Indiana after they were mistakenly given adult doses. In December, actor Dennis Quaid and his wife named Baxter in a lawsuit after their newborn twins were mistakenly given potentially fatal overdoses of heparin because of a vial mix up. In addition to the Quaid twins, at least six newborns and two other patients are known to have received an overdose of heparin since 2001.